Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 336, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 3:34 PM CDT for Webster County, Iowa. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 3:34 PM CDT (20:34 UTC)
- Expired
- Aug 3, 2004, 4:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:49 PM CDT | TSTM WND DMG | Callender, IA | SHED BLOWN DOWN. SEVERAL BRANCHES AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1625 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 032034 SVRDMX IAC187-032130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE * UNTIL 430 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF BARNUM TO 11 MILES WEST OF CALLENDER...OR FROM 16 MILES WEST OF FORT DODGE TO 21 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR BARNUM AROUND 340 PM CDT... NEAR MOORLAND AROUND 345 PM CDT... NEAR GOWRIE AROUND 350 PM CDT... NEAR FORT DODGE AROUND 355 PM CDT... NEAR LEHIGH AROUND 405 PM CDT AND NEAR DUNCOMBE AROUND 410 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MEDIA AND LAW ENFORCEMENT HAVE REPORTED PENNY SIZE HAIL AND 60 MPH WINDS WITH THIS STORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT TUESDAY AFTERNOON FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTHEASTERN IOWA. LAT...LON 4264 9444 4222 9440 4221 9395 4263 9400 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 17 hours 54 minutes earlier.
Area forecast discussion, Aug 2, 9:40 PM CDT, 17 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT MON AUG 2 2004 .DISCUSSION SENT UPDATED ZONES SEVERAL MINUTES AGO. ADJUSTMENTS WERE MADE TO TEMP AND CLOUD TRENDS. STORMS OVER SDKTA APPEAR ELEVATED ATTM AND LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS. LOOKING AT MAINLY A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR TWO OF HAIL IS ALSO EXPECTED. NO OTHER CHANGES TO THE FCST WERE MADE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1035 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086- 096-097-041100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA- WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4 PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM. AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT. IAZ057-070-071-081>083-092>095-041100- ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE- 1035 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5 PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS OVER 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. JUNGBLUTH
In the hours before
Special weather statement, Aug 3, 11:58 AM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1158 AM CDT TUE AUG 3 2004 IAZ004>007-015>017-023>028-033>039-046>050-060>062-032200- ...SEVERE THUNDERSTORM WATCH #696 REMAINS IN EFFECT UNTIL 500 PM CDT FOR THE COUNTIES OF... BLACK HAWK BOONE BREMER BUTLER CALHOUN CERRO GORDO EMMET FRANKLIN GREENE GRUNDY HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MARSHALL PALO ALTO POCAHONTAS POLK POWESHIEK SAC STORY TAMA WEBSTER WINNEBAGO WORTH WRIGHT IN ADDITION...SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE REST OF NORTHWEST IOWA AND PARTS OF NORTHEAST IOWA UNTIL 500 PM AS WELL.
Local storm report, Aug 3, 12:06 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL 5 W BOONE 42.05N 93.98W
08/03/2004 1.75 INCH BOONE IA BROADCAST MEDIA
&&
GRAMSLocal storm report, Aug 3, 12:09 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG 5 SSE BEAVER 41.97N 94.10W
08/03/2004 BOONE IA TRAINED SPOTTER
LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.
0445 AM TSTM WND DMG RUNNELLS 41.51N 93.36W
08/03/2004 POLK IA BROADCAST MEDIA
MATURE OAK TREES DOWNED.
0510 AM HAIL PLEASANTVILLE 41.39N 93.27W
08/03/2004 1.75 INCH MARION IA BROADCAST MEDIA
GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
COUNTY ROAD G40 NEAR PLEASANTVILLE.
0520 AM TSTM WND DMG KNOXVILLE 41.32N 93.10W
08/03/2004 MARION IA LAW ENFORCEMENT
SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
POWER LINE WIRES AND POLES.
&&
GRAMSLocal storm report, Aug 3, 12:10 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 5 ENE LANESBORO 42.21N 94.61W
08/03/2004 0.75 INCH CALHOUN IA TRAINED SPOTTER
0206 AM HAIL 3 N CHURDAN 42.20N 94.48W
08/03/2004 1.75 INCH GREENE IA LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZED HAIL.
0310 AM TSTM WND DMG 5 SSE BEAVER 41.97N 94.10W
08/03/2004 BOONE IA TRAINED SPOTTER
LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.
0320 AM HAIL 4 S FARNHAMVILLE 42.22N 94.42W
08/03/2004 1.00 INCH CALHOUN IA LAW ENFORCEMENT
0411 AM TSTM WND GST WEST DES MOINES 41.57N 93.75W
08/03/2004 60 MPH POLK IA TRAINED SPOTTER
0430 AM TSTM WND DMG 3 W ALTOONA 41.65N 93.53W
08/03/2004 POLK IA BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE.
0438 AM HAIL 5 W BOONE 42.05N 93.98W
08/03/2004 1.75 INCH BOONE IA BROADCAST MEDIA
0445 AM TSTM WND DMG RUNNELLS 41.51N 93.36W
08/03/2004 POLK IA BROADCAST MEDIA
MATURE OAK TREES DOWNED.
0510 AM HAIL PLEASANTVILLE 41.39N 93.27W
08/03/2004 1.75 INCH MARION IA BROADCAST MEDIA
GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
COUNTY ROAD G40 NEAR PLEASANTVILLE.
0520 AM TSTM WND DMG KNOXVILLE 41.32N 93.10W
08/03/2004 MARION IA LAW ENFORCEMENT
SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
POWER LINE WIRES AND POLES.
0521 AM TSTM WND GST KNOXVILLE 41.32N 93.10W
08/03/2004 58 MPH MARION IA MESONET
0642 AM TSTM WND DMG 5 W DRAKESVILLE 40.80N 92.58W
08/03/2004 DAVIS IA LAW ENFORCEMENT
POWER LINES DOWN AT BOY SCOUT CAMP.
0645 AM TSTM WND DMG OTTUMWA 41.02N 92.42W
08/03/2004 WAPELLO IA TRAINED SPOTTER
POWER LINES DOWN.
0700 AM TSTM WND GST 3 S OTTUMWA 40.98N 92.42W
08/03/2004 60 MPH WAPELLO IA TRAINED SPOTTER
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:51 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Aug 3, 2:11 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 58 min |
| Aug 3, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 3:55 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Aug 3, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 61 min |
| Aug 3, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 59 min |
| Aug 3, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 57 min |
| Aug 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 49 min |
| Aug 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 61 min |
| Aug 3, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 55 min |
| Aug 3, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
| Aug 3, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 63 min |
| Aug 3, 1:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 52 min |
| Aug 3, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 56 min |
| Aug 3, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 31 min |
| Aug 3, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 58 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 55 min |
| Aug 3, 3:48 PM CDT | Tornado Warning | DMX | Greene | 42 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 34 min |
| Aug 3, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton | 43 min |
| Aug 3, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 41 min |
| Aug 3, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| Aug 3, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 52 min |
| Aug 3, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 53 min |
| Aug 3, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Aug 3, 5:02 PM CDT | Tornado Warning | DMX | Marshall | 43 min |
| Aug 3, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 3, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 52 min |
| Aug 3, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 48 min |
| Aug 3, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 47 min |
| Aug 3, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 58 min |
| Aug 3, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 31 min |
| Aug 3, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.